Texas, 2025

Hail in Texas, March 27, 2025

March 27, 2025 · NWS MAF · 1 event in 1 county or zone

A stalled cold front along the Pecos River Valley and an approaching upper-level disturbance resulted in scattered showers and thunderstorms along and ahead of this front. A few stronger thunderstorms developed around the higher terrain of the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A stalled cold front along the Pecos River Valley and an approaching upper-level disturbance resulted in scattered showers and thunderstorms along and ahead of this front. A few stronger thunderstorms developed around the higher terrain of the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 27, 1:12 PM CST, 1 hour 32 minutes earlier. Its key messages:

  • Updated at 205 PM CDT Thu Mar 27 2025
  • Rain chances return this afternoon and continue into tonight. A storm or two could be strong to severe, producing damaging winds and hail, mainly south of the I-10 corridor.
  • High winds will be possible, mainly in the mountains, Saturday afternoon through Sunday night, and Tuesday and Wednesday afternoons next week.
  • Critical fire weather conditions are possible on Saturday and and again next week after Monday, mainly for Southeast New Mexico and the higher terrain of West Texas into Permian Basin.
Area forecast discussion, Mar 27, 1:12 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Thu Mar 27 2025

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 205 PM CDT Thu Mar 27 2025

- Rain chances return this afternoon and continue into tonight. A storm
  or two could be strong to severe, producing damaging winds and
  hail, mainly south of the I-10 corridor.

- High winds will be possible, mainly in the mountains, Saturday afternoon
  through Sunday night, and Tuesday and Wednesday afternoons next
  week.

- Critical fire weather conditions are possible on Saturday and
  and again next week after Monday, mainly for Southeast New
  Mexico and the higher terrain of West Texas into Permian Basin.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 205 PM CDT Thu Mar 27 2025

WV imagery this afternoon shows an upper trough moving through
Chihuahua, under a broad ridge covering the CONUS. At the surface,
return flow continues to advect Gulf moisture into the area,
w/dewpoints in the 50s most locations. All of this is setting up
for a potentially busy afternoon across West Texas and Southeast
New Mexico. The 12Z KMAF RAOB came in w/very little shear, and the
track of the trough suggest better deep-layer bulk shear will
stay in Mexico this afternoon/evening. However, mid-level lapse
rates suggest a hail threat will be in place if anything gets
going, especially northwest. The NBM continues to be wildly
aggressive on POPs, but generally in line w/the HRRR and other
CAMs, keeping the best chances along/west of the Pecos. Latest
HRRR puts initiation in the Davis Mtns 18-19Z. The only fly in the
ointment is a batch of high/debris clouds over the region, which
is keeping things capped at the moment. This may ruin rain chances
for most, if not all, of the area.

Models forecast a weak LLJ (~ 25+kt) overnight, so convection
will be diminishing by late evening, and tapering off to the east
as the trough moves through. The LLJ will combine w/mostly cloudy
skies to keep overnight minimums around 10 F above normal. Patchy
fog will be possible, mainly over the Permian Basin/lower Trans
Pecos.

Friday, subsidence on the backside of the trough will result in a
jump in thicknesses, leading highs to recover to the 80s most
locations. Isolated convection will be possible during the
afternoon over the lower Trans Pecos.

Friday night looks uneventful, except for a 40+kt LLJ that is
forecast to develop during the evening, before winds veer to SW-W
with the approach of the next trough. This will keep overnight
lows ~ 10-15 F above normal.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 205 PM CDT Thu Mar 27 2025

A much quieter, warmer, and drier period into next week is in
store as deterministic and ensemble models show quasi-zonal
ridging building back over the Central CONUS this weekend into
next week. Models then show 500 mb geopotential heights above 5760
meters and 1000-500 mb above 560 decameters developing over W TX
with moderate 40 to 50 knot southwest winds at 500 mb next week,
lighter winds below 30 knots in the lower troposphere, and
troughing over the Western CONUS remaining north of the Pacific SW
into Desert SW. This mid to upper tropospheric air pattern keeps
storm systems and any associated rainfall away from the area, but
also keeps winds relatively light. With drought conditions still
present, this quickly dries out soils enough for most heating to
go into heating the soil directly rather than evaporating any
existing soil moisture. With ridging in place apart from weak cold
front passages later this weekend and again mid to late week,
highs climb 5 to 10 degrees above average ahead of cold fronts and
fall near to 5 degrees above average behind cold fronts. On days
with warmer temperatures, lows only fall to 10 degrees above
average, while on cooler days, lows fall 5 to 10 degrees above
average as warmer highs prevent highs from decreasing as much
compared to days with cooler highs. Drier air is advected into the
area starting Saturday, as southeasterly humid near surface flow
shifts to southerly and then southwesterly, advecting in dew point
temperatures in the mid to upper 20s into central and eastern
Stockton Plateau through the day. Highs Saturday feature mid to
upper 80s, lower to mid 90s portions of Stockton Plateau into
southern Rio Grande basins, and mid to upper 70s for higher
elevations and northern Lea County. Lows Saturday night range from
upper 40s to mid to upper 50s. WPC surface analysis depicts a
series of cold fronts moving into the CWA Sunday as weakness in
ridging allows slightly cooler air to move in from the north.
Highs and lows Sunday have trended lower with a larger extent of
highs below 85 F and lows below 50F than in previous runs over SE
NM plains into northern and central Permian Basin. These trends
suggest models are picking up on an earlier and stronger series of
cold front passages. For Sunday, southwesterly winds shift to
northerly/northeasterly behind the first front, but dew point
temperatures stay below 30F, attesting to the dry air still
present over the TX PH into W OK. Highs Sunday are forecast to be
at least 5 degrees cooler north of I-10, with lows cooling off
into the mid to upper 40s for northern SE NM plains into northern
and central Permian Basin as well as basins of Culberson County
and higher elevations of western Eddy County into Davis Mountain
foothills Sunday night, and lower to mid 50s, lower 60s southern
Rio Grande basins.

Another weak cold front moves down from the Central Great Plains
on Monday, which is still looking like the coolest day of the
forecast, at least for Lea County and Permian Basin, where highs
stay in the mid to upper 70s as well as in higher elevations of W
TX into western Eddy County, with lower to mid 80s and above
elsewhere, lower to mid 90 F readings in Big Bend. As on Sunday,
highs Monday have trended lower than previous runs, suggesting a
stronger cold front than the previous runs. Winds veer to
southerly by late Monday into Tuesday, with WAA allowing lows to
again warm up, and mid to upper 40s hang around in usual cooler
spots while lows mid 50s to lower 60s are indicated elsewhere. The
first day of April begins the start of warm weather for the CWA,
with widespread mid to upper 80s to lower to mid 90s, higher 70s
for highest elevations. Weak cold fronts Wednesday and Thursday
drop highs and lows a few degrees northeast and west of Pecos
River back into the mid 70s to mid 80s range from the mid 80s to
mid 90s range, with lows by Wednesday night again featuring 40s
down into the Permian Basin like on Sunday night. Ensembles depict
a 40% to 50% probability of highs above 90F for most of the
Permian Basin and Rio Grande basins on Tuesday, 30% to 40%
probabilities for highs above 85F Davis Mountain foothills into
Upper Trans Pecos and SE NM plains Monday, Wednesday, and next
Thursday, a 40% to 50% probability of lows above 60F for the
region northeast of Davis Mountains on warmer nights such as
Tuesday and Thursday nights, 10% to 30% probability of lows above
60F for the region northeast of Davis Mountains on cooler nights
such as Sunday night and Wednesday night. Dew point temperatures
remain below 40F areawide in NBM and ensembles, with a low (10% to
30%) probability of dew point temperatures at or above 45F even
for more humid regions such as southeast Permian Basin into
Terrell County except Monday night into Tuesday, which is also
forecast to be the warmest period in the extended. Therefore,
expect conditions to not only feel warm but also dry into next
week, which results in renewed fire weather risk, as described in
more detail in the Fire Weather Discussion.

&&

.AVIATION...
(18Z TAFS)
Issued at 1051 AM CDT Thu Mar 27 2025

Latest observations/sat trends indicate IFR/MVFR cigs continue to
dissipate, persisting mainly over SE NM. Expect this to scatter
out to a widespread, low-based cu field this afternoon. NBM still
appears too aggressive on POPs this afternoon, compared to hi-res
models, and confidence is only high enough to mention thunder at
KFST. Otherwise, expect IFR stratus redevelopment overnight,
mainly KMAF/KHOB. NBM wants to go LIFR/VLIFR, but we'll hold off
on that for now.

&&

.FIRE WEATHER...
Issued at 205 PM CDT Thu Mar 27 2025

Rainfall totals today, especially over SE NM into Permian Basin
and southwest of Lower Trans Pecos into Davis Mountains, will
determine severity of fire weather risk tomorrow into this weekend
and next week. If wetting rains fall in these regions today, only
RFD conditions may be warranted today and this weekend. However,
if wetting rains do not fall over these regions today, Fire
Weather Watches and Red Flag Warnings may be needed given ERCs
above the 75th percentile everywhere, apart from the Big Bend
where wetting rains fell recently. Scattered to broken high clouds
are hindering convective initiation so far this afternoon, but
will leave it to next shift to decide on how high fire weather
conditions rise this week, since wetting rains are still possible
over the area today until this evening. Low fire weather
conditions today occur as cooler than average temperatures, clouds
and rain chances, and light southeast winds persist for the area,
keeping min RH above critical. RFTIs increase to 4 to 6 from
Sacramento Foothills into Guadalupes Friday, and then expand
across all of SE NM and northern Permian Basin as well as Davis
Mountains foothills Saturday as min RH below critical 15%, poor
overnight recovery, and above average temperatures make a return
and present at least elevated to near critical fire weather
conditions for most of the area. Sunday into Monday sees a
reduction in fire weather risk as result of cooler temperatures
Monday with a series of weak cold fronts temporarily reducing
RFTIs, despite min RH staying below critical. Due to recent
wetting rains over the Big Bend, RFTIs throughout the period will
be lower in that region, with only elevated to near critical fire
weather conditions and RFD criteria being forecast on higher fire
weather risk days at this time for that region. Despite ongoing
dry conditions and ERCs still at least up to the 75th percentile
for most of the area, light 20-ft winds below 20 mph outside of
higher elevations and surroundings foothills and plains limits
magnitude and extent of higher fire weather conditions to those
regions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               56  84  58  89 /  20   0   0   0
Carlsbad                 51  87  56  83 /  30   0   0   0
Dryden                   58  85  56  91 /  70  20   0   0
Fort Stockton            54  87  58  90 /  40  10   0   0
Guadalupe Pass           52  78  54  74 /  40   0   0   0
Hobbs                    51  84  52  82 /  10   0   0   0
Marfa                    48  80  50  80 /  60  10   0   0
Midland Intl Airport     56  84  57  86 /  10   0   0   0
Odessa                   56  84  57  86 /  10   0   0   0
Wink                     53  88  53  89 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....94
AVIATION...44

In the hours before

Special weather statement, Mar 27, 1:25 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT Thu Mar 27 2025

TXZ277-272015-
Davis Mountains TX-
225 PM CDT Thu Mar 27 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFF DAVIS COUNTY
THROUGH 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 13 miles west of Fort Davis. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McDonald Observatory and Black Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3054 10413 3069 10425 3081 10403 3066 10391
TIME...MOT...LOC 1924Z 095DEG 1KT 3064 10411

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44

The radar

The Midland/Odessa radar (KMAF), 228 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
March 27, 2:44 PM CST to 2:52 PM CST
Where
Brewster County, 7.84 mi SE of Alpine
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -103.590

Received a phone call of quarter size hail 8 miles south of Alpine along State Highway 118. Time is estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243404.